Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 171, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 30, 2005, 4:12 AM CDT for Choctaw County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2005, 4:12 AM CDT (09:12 UTC)
- Expired
- Apr 30, 2005, 4:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Choctaw County, AL
The radar
The Jackson/Brandon,MS radar (KDGX), 162 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 2:40 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 9.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 522 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 300912 SVRMOB ALC023-300945- /O.NEW.KMOB.SV.W.0171.050430T0912Z-050430T0945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 412 AM CDT SAT APR 30 2005 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHOCTAW COUNTY IN SOUTHWEST ALABAMA * UNTIL 445 AM CDT * AT 409 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LISMAN...OR ABOUT 6 MILES NORTHWEST OF BUTLER...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROBJOHN AND JACHIN BY 425 AM CDT DEAS AND CHOCTAW CITY BY 430 AM CDT PENNINGTON AND EDNA BY 435 AM CDT NAHEOLA AND OAKCHIA BY 440 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3230 8842 3201 8846 3203 8808 3233 8794 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:41 PM CDT, 13 hours 31 minutes earlier.
Area forecast discussion, Apr 29, 2:41 PM CDT, 13 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 241 PM CDT FRI APR 29 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)...LATEST SURFACE AND UPPER AIR ANALYSES SHOW COLD FRONT ALONG THE PECOS RIVER AND WARM FRONTOGENESIS OVER THE GULF WHICH TIES INTO A STALLED FRONT EXTENDING INTO THE TENESSEE VALLEY AND THE MIDSOUTH. ETA40 WAS BRINGING THE COLD FRONT THROUGH OUR CWA 6 TO 12 HR LATER THAN GFS BUT THE MODELS ARE WITHIN 3 TO 4 HOURS OF EACH OTHER AS OF 12Z RUN. RESPECTIVELY WE ARE NOW TIMING FROPA LATE TOMORROW NEAR SUNSET. ACTIVE SUBTROPICAL JET MAY BRING PERIODS OF VERY HEAVY PCPN AND POSSIBLY SEVERE WX...TO THE GULF COAST. THE WAY THINGS WANT TO PLAY OUT IS THAT TONIGHT THE FRONT WILL MAKE A RUN AT US OVERNIGHT AND THEN STALL UNTIL THE BIG TROUGH GETS BY US LATER ON SATURDAY. ATTENDANT FRONTOGENESIS FORECAST WITH A FINAL PUSH SOUTHEAST WOULD MEAN A CLEAN SWEEP CLEARING OUT THE SKY ON SUNDAY THUS SALVAGING PART OF THE WEEKEND FOR OUTDOOR ACTIVITIES. AS EVAPOTRANSPIRATION MUST BE CONSIDERED OVER 36 TO 48 HR AS WELL AS SIMPLE EVAPORATION... WE EXPECT PATCHY FOG MONDAY MORNING. && .LONG TERM (SUNDAY THROUGH THURSDAY)...NO CHANGES TO BE MADE RIGHT NOW. INDICATIONS ARE THAT A HIGH WILL BUILD UP OVER THE SOUTHEAST AND KEEP IT SETTLED AWHILE. OUR CONFIDENCE IS SHAKEN THOUGH...DUE TO A LARGE DEVIATIONS AMONG THE NCEP ENSEMBLE MEMBERS. NONETHELESS... NCEP CITES THAT A MAJORITY OF ENSEMBLE MEMBERS INDICATES GRADUALLY RISING HEIGHTS IN THE SOUTHEAST. && .MARINE...FRONT IS SCHEDULED TO PASS OVER MARINE AREAS IN THE LATE AFTERNOON/EARLY EVENING TIME FRAME. WITH THE DISCREPANCY BETWEEN THE TIMING...OPTED FOR A BLEND OF GFS/ETA. TIL FROPA...A STEADY SOUTH WIND WILL KEEP SEAS HIGH...ESPECIALLY OFFSHORE AREAS...SO PUT OUT A SEAS BASED SCA FOR LATER TONIGHT INTO SATURDAY. AFTER FROPA...WINDS WILL TRANSITION FROM OFFSHORE TO EASTERLY INTO THE COMING WORK WEEK AS HIGH PRESSURE GETS SQUEEZED EASTWARD OVER THE EASTERN CONUS. ANOTHER SYSTEM MOVING OVER THE CENTRAL US EARLY IN THE WEEK WILL SWITCH WINDS BACK TO ONSHORE LATE MONDAY INTO MID-WEEK...INCREASING A BIT AS THE WEEK PROGRESSES AND A FRONT APPROACHES THE NORTHERN GULF COAST LATE WEDNESDAY...BUT STALLS. && .FIRE WEATHER...DRY AIR ARRIVING BEHIND THE FRONT SATURDAY NIGHT UNLIKELY TO BRING RH TO THE POINT OF A FIRE WEATHER WATCH BEFORE THURSDAY AFTERNOON OVER THE FLORIDA PANHANDLE. RH CAN QUICKLY REBOUND AS OFFSHORE FLOW WEAKENS AND BECOMES DOMINATED BY LOCAL EFFECTS. DISPERSION WILL BE MODERATELY HIGH. && .PRELIMINARY POINT TEMPS/POPS... MOBILE 67 79 55 78 / 60 70 20 20 PENSACOLA 70 77 57 77 / 60 80 40 20 DESTIN 69 78 59 74 / 30 80 40 20 EVERGREEN 66 78 57 76 / 60 80 20 10 WAYNESBORO 64 74 49 76 / 80 50 10 10 CAMDEN 65 76 54 75 / 70 80 10 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...SCA INTO SATURDAY GMZ650-670. FL...SCA INTO SATURDAY GMZ655-675. MS...NONE. &&
Hazardous weather outlook, Apr 29, 2:00 PM CDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 200 PM CDT FRI APR 29 2005 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-300000- BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH- COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE- GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL- OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE- WASHINGTON-WAYNE-WILCOX- 200 PM CDT FRI APR 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...REST OF TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE WEATHER LATER TONIGHT INTO SATURDAY AS AN UPPER SYSTEM MOVES TOWARDS THE AREA. THE MODERATE SOUTH WINDS ACCOMPANYING THIS SYSTEM WILL CREATE A MODERATE RISK OF RIP CURRENTS ALONG THE ALABAMA AND NORTHWEST FLORIDA COASTLINE INTO SATURDAY. A DEVELOPING AREA OF LOW PRESSURE OVER EAST TEXAS WILL ADVANCE NORTHEAST OVER THE LOWER MISSISSIPPI RIVER VALLEY THROUGH EARLY SATURDAY IN RESPONSE TO A DEEPENING UPPER LEVEL SYSTEM TRACKING EASTWARD ACROSS THE CENTRAL PART OF THE COUNTRY. AHEAD OF THE LOW INCREASING ATMOSPHERIC INSTABILITY COMBINED WITH HIGH LEVELS OF LOW LEVEL MOISTURE AND VERTICAL SHEAR WILL HELP GIVE WAY TO STRONG TO SEVERE THUNDERSTORMS FOR MUCH OF THE LOWER MISSISSIPPI VALLEY AND CENTRAL GULF STATES TONIGHT. THE BEST CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE OVER NORTHERN SECTIONS OF SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA LATE TONIGHT. AT THIS THE...STORM PREDICTION CENTER IN NORMAN HAS PLACED SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT WILL CONTINUE FOR SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE SATURDAY INTO SATURDAY EVENING WITH A FRONT CROSSING THE AREA LATE SATURDAY INTO SATURDAY NIGHT. A MODERATE RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE FOR THE BEACHES OF ALABAMA AND NORTHWEST FLORIDA INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED LATE TONIGHT.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 4:30 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 45 min |
| Apr 30, 4:45 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 15 min |
| Apr 30, 5:02 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Washington | 43 min |
| Apr 30, 5:30 AM CDT | Severe Thunderstorm Warning | MOB | Clarke | 60 min |
| Apr 30, 5:47 AM CDT | Severe Thunderstorm Warning | MOB | Washington | 43 min |
| Apr 30, 5:57 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 48 min |
| Apr 30, 6:03 AM CDT | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 57 min |
| Apr 30, 6:30 AM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh | 60 min |
| Apr 30, 6:41 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 49 min |
| Apr 30, 7:01 AM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 59 min |
| Apr 30, 7:11 AM CDT | Tornado Warning | MOB | Butler, Crenshaw | 49 min |
| Apr 30, 7:19 AM CDT | Severe Thunderstorm Warning | MOB | Covington | 56 min |
| Apr 30, 7:24 AM CDT | Special Marine Warning | MOB | 2 hr | |
| Apr 30, 7:33 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 42 min |
| Apr 30, 7:37 AM CDT | Special Marine Warning | MOB | 23 min | |
| Apr 30, 7:43 AM CDT | Severe Thunderstorm Warning | MOB | Escambia | 47 min |
| Apr 30, 8:14 AM CDT | Flash Flood Warning | MOB | Baldwin, Mobile | 91 min |
| Apr 30, 8:14 AM CDT | Severe Thunderstorm Warning | MOB | Covington | 31 min |
| Apr 30, 8:31 AM CDT | Special Marine Warning | MOB | 59 min | |
| Apr 30, 9:20 AM CDT | Special Marine Warning | MOB | 115 min | |
| Apr 30, 9:31 AM CDT | Special Marine Warning | MOB | 59 min | |
| Apr 30, 9:40 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 56 min |
| Apr 30, 9:50 AM CDT | Flash Flood Warning | MOB | Baldwin, Mobile | 115 min |
| Apr 30, 10:26 AM CDT | Special Marine Warning | MOB | 64 min | |
| Apr 30, 11:13 AM CDT | Special Marine Warning | MOB | 2 hr | |
| Apr 30, 11:26 AM CDT | Special Marine Warning | MOB | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.